Nebraska, 2025

Dust Storm and Damaging Winds in Nebraska, May 14, 2025

May 14, 2025 · NWS GLD · 7 events in 2 counties and zones

During the evening a group of thunderstorms moved northeast through part of Southwest Nebraska. The main threat with these storms was straight-line winds with the storm activity.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a group of thunderstorms moved northeast through part of Southwest Nebraska. The main threat with these storms was straight-line winds with the storm activity. The straight-line winds from these thunderstorms continued to produce an expanding outflow boundary as the storm activity moved through. Wind gusts of 60-74 MPH were reported as the outflow boundary moved through, with the highest gust reported near Trenton. With the dry soils, dust storm conditions were reported as the outflow boundary moved through. The dust storm lasted for roughly 30 minutes before ending.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 4:41 PM CST, 3 hours 9 minutes earlier. Its key messages:

  • Strong to severe storms are forecast to develop this afternoon and evening favoring northern portions of the area. Large hail, damaging winds to 70 mph and brief tornadoes are all possible.
  • A cold front is also forecast to move through the area this evening bringing strong to potentially damaging wind gusts. Some blowing dust may also accompany the front this evening as well.
  • Overall drier Thursday but a 10-15% chance for severe downbursts associated with virga/sprinkles/showers are possible Thursday afternoon mainly west of Highway 25.
  • A more active pattern then sets up with daily chances for storms Saturday through Monday. Severe weather may be possible.
Area forecast discussion, May 14, 4:41 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
441 PM MDT Wed May 14 2025

.KEY MESSAGES...

- Strong to severe storms are forecast to develop this afternoon
  and evening favoring northern portions of the area. Large hail,
  damaging winds to 70 mph and brief tornadoes are all
  possible.

- A cold front is also forecast to move through the area this
  evening bringing strong to potentially damaging wind gusts.
  Some blowing dust may also accompany the front this evening as
  well.

- Overall drier Thursday but a 10-15% chance for severe
  downbursts associated with virga/sprinkles/showers are
  possible Thursday afternoon mainly west of Highway 25.

- A more active pattern then sets up with daily chances for
  storms Saturday through Monday. Severe weather may be
  possible.

&&

.UPDATE...
Issued at 433 PM MDT Wed May 14 2025

Increasing storm coverage is starting to become more apparent
and moving towards the area. After collaboration with SPC a
Severe Thunderstorm Watch has been issued for Dundy, Yuma and
Cheyenne (CO). Additional updraft attempts are being seen across
Lincoln, Crowley, and Otero counties but with a weaker
environment in place unsure if these will account to anything a
potential watch expansion may be needed if these start looking
more impressive.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1215 PM MDT Wed May 14 2025

The surface low is located around the Highway 25/83 vicinity
currently with breezy northwest winds gusting around 35 mph on the
back side. Strong moisture advection continues on the lee side
of the low with 60 dew points currently being observed across
Red Willow, Norton and Graham counties. This will also be the
focus for a conditional threat for a storm or two to develop
this afternoon (5- 10% chance). Should a storm go in this
environment, as depicted by the NAM/NAMNEST which is handling
the dew points the best of now, intense supercells would be
possible with large to very large hail and damaging winds.
Straight line hodographs would also support potential splitting
of cells. However, the northeastern progression of the low will
be key in if this will happen as any initiation may be confined
up closer to the I-80 corridor. The current positioning of the
low is keeping my confidence lower versus if it was further
west.

Now onto round 2 of storm potential this evening. A secondary
convergence may yield some additional development ahead of an
incoming cold front. These may struggle a bit due to lack of upper
level support, but the environment would remain support for
large hail and damaging winds and perhaps a landspout as well.
Better coverage of strong to severe storms comes with this
evening as a cold front moves through the area along with a
strengthen jet in the 850mb and 700mb levels. With this
activity large hail to golf ball and wind gusts to 70 mph would
be the main hazards. If cells, are able to merge/interact with
each other a period of a QLCS (linear) tornado threat may be
develop as the mean wind is perpendicular to the frontal
movement and increasing 0-3 CAPE around 30 knots and an
increasing 0-1 and 0-3 SRH as the low level jet strengthens.

As the cold front approaches the area this evening, we will
also need to be aware of blowing dust, perhaps even a haboob
potential, especially if the front moves through quicker or if
any outflow boundaries from showers/storms along the cold front.
At this time think the potential for that rather low but do
think some dust will be lofted and potentially capped along the
front as the 2-2.5 c/km lapse rates become more stable. With
this front, a very strong 3 hour and 1 hour pressure rise of
11mb and 5 mb respectively are seen to occur which with the
developing low level jet will bring some strong to potentially
damaging winds around 55-60 mph that are not associated with
thunderstorms. If showers can develop in this environment then
some rogue even higher gusts are possible due to downward
momentum transport. I was contemplating a High Wind Warning but
due to the timing as it is tougher to get winds to reach their
full potential as the nocturnal inversion sets in, coverage and
the potential fine line of non thunderstorm vs thunderstorm wind
gusts am opting to hold off for now but a short fused warning
may be needed if the fullest potential can be realized.

Thursday, winds are forecast to remain breezy in wake of the cold
front with slightly cooler temperatures in the low 70s to low 80s
forecast. Lower dew points are also forecast to move into the area
which may bring some near critical fire weather conditions to Yuma
and SW Nebraska but fuels may be mitigated some the rainfall from
tonight.

During the afternoon hours a subtle 500mb wave moves through the
area along with an increase in mid level moisture which is
forecast to move into eastern Colorado and into western Kansas.
With the dry low levels mainly virga is expected although can't
completely rule out some localized instances where rain can
reach the surface. The interesting part of the day is the
potential for downbursts/microbursts with the
virga/sprinkles/showers as corfidi downshear vectors are around
50-60 knots. A rogue and brief wind gust of 60-65 mph can not be
ruled out with the activity Thursday afternoon.

Friday, continues to look more tranquil as the low pressure system
from today resides in the upper midwest. Breezy winds will still be
across the area but think they won't be as noticeable due to
the low being further aware from the area. At this time the
forecast looks dry as high temperatures are forecast to be in
the 70s across the area. Some additional near critical fire
weather conditions may be present once again.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 1250 PM MDT Wed May 14 2025

To start the extended period on Saturday and into the start of the
new work week a more active pattern continues appear to develop.
Deep troughing is forecast to develop across western CONUS along
with an increase in moisture from the southeast. Saturday, the
better moisture appears to favor southern Kansas and down into
Oklahoma but enough moisture with dew points in the mid 40s to
mid 40s may make it up towards around the I-70 corridor which
may support an isolated storm threat as weak shortwave moves off
of the southern Rockies.

Sunday and Monday may be the days that need to be watched as the
trough continues to track eastward a surface low develops across
eastern Colorado. Depending on how the exact position of the low
will determine exactly where and if dry slotting may be of a
concern. The ECMWF does show increasing 700mb winds which would help
support any updraft attempts each day. There is some 500mb
divergence seen as well just ahead of the main wave on Sunday which
would better help ascent across the area as well. With the semi
concerns for dry slotting will continue to keep pops in the chance
to slight chance range for each day. Winds do look to be breezy as
well with SE winds advecting in moisture ahead of the low Sunday.
May also need to keep an eye out for fog and stratus potential the
closer we get.

Behind the low on Monday some below normal air may try to move in
for Tuesday morning where low temperatures may try to fall into the
30s across eastern portions of the area which brings some concern
for a frost, especially if we do get rainfall and the boundary
layer can become more saturated. Ensembles however don't show
nearly as potent of air as what was seen 24 hours so will be
interesting to see how this trends.

Tuesday, another system may eject across Kansas from the southern
Plains but there is a ton of varying solutions with the track of
that and if that system will even develop in the first place. After
that some mid level ridging looks to return with a quiet end to the
week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 433 PM MDT Wed May 14 2025

Main focus will be on storm potential this evening. Confidence
has increased some that the KGLD terminal may see some
convection as well so have introduced a PROB30 for this. Still
slightly higher confidence in some storms affecting KMCK. Dust
may also become a concern as an outflow boundary from storms
across northern Colorado move towards the area. A cold front is
also forecast to move through the area bringing strong winds to
each terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Trigg
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, May 14, 4:44 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
444 PM MDT Wed May 14 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
444 PM MDT Wed May 14 2025 /544 PM CDT Wed May 14 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued for Yuma, Cheyenne county
Kansas and Dundy through 10pm MT or 11pm CT. Strong to severe storms
may continue to move east as the evening goes on. Damaging winds up
to 70 mph, large hail to golfball size are the primary hazards along
with blowing dust.

A cold front will move through the entire Tri-State area this
evening bringing a risk for strong winds. Northwest winds gusting up
to 55 mph will be possible between 7 PM and 11 PM MT (8 PM and
midnight CT) as the front moves through. Some blowing dust may also
develop in addition to the gusty winds potentially reducing
visibility down to around one mile and leading to unhealthy air
qualities.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Sudden and sporadic wind gusts of 55-65 mph are possible Thursday
afternoon mainly along and west of Kansas Highway 25 with virga,
sprinkles or showers. Ensure any items prone to these strong of
winds
are properly secured in the event one of these wind gusts impacts
your location.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 14, 7:42 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
742 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Tstm Wnd Gst     1 SSE Saint Francis     39.76N 101.80W
05/14/2025  M58 MPH          Cheyenne           KS   Mesonet

            St Francis airport KKSSAINT20.

&&
Local storm report, May 14, 7:43 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
743 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Dmg     1 NNE Saint Francis     39.78N 101.79W
05/14/2025                   Cheyenne           KS   Emergency Mngr

            EM relayed report of a tree powerline. Time
            is estimated.

&&

KMK
Local storm report, May 14, 7:44 PM CST, 6 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Goodland KS
744 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Tstm Wnd Gst     1 NNE Goodland          39.37N 101.70W
05/14/2025  M58 MPH          Sherman            KS   ASOS

            Corrects previous non-tstm wnd gst report
            from 1 NNE Goodland. ASOS station KGLD
            Goodland.

&&

KMK
Local storm report, May 14, 7:45 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
745 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Gst     13 NNW Ruleton          39.52N 101.93W
05/14/2025  M64 MPH          Sherman            KS   Mesonet

            Leonard Farms - KKSKANOR6.

&&
Local storm report, May 14, 7:49 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
749 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Gst     10 N Bird City          39.89N 101.53W
05/14/2025  E60 MPH          Cheyenne           KS   Trained Spotter

            Estimated 60 mph gust with very small tree
            branches down. A lot of pea sized hail also
            reported. Time provided by spotter.

&&

KMK
Local storm report, May 14, 7:50 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
750 PM MDT Wed May 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Gst     9 S Stratton            40.03N 101.23W
05/14/2025  M63 MPH          Hitchcock          NE   Mesonet

            Lorens Farms, Ambient Weather.

&&

The radar

The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 dust storm. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
May 14, 7:50 PM CST
Where
Hitchcock County, 8.4 mi S of Stratton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.029, -101.231

Dust Storm, Hitchcock

When
May 14, 7:50 PM CST to 8:20 PM CST
Where
Hitchcock forecast zone
Reported by
Public
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

A wall of dust along the outflow boundary dropped visibility to as low as 100 yards. The dust storm moved northeast across the county.

Thunderstorm Wind, Hitchcock

When
May 14, 8:00 PM CST to 8:20 PM CST
Where
Hitchcock County, 1.73 mi WNW of Trenton Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
40.190, -101.060

Dust Storm, Red Willow

When
May 14, 8:00 PM CST to 8:40 PM CST
Where
Red Willow forecast zone
Reported by
Public
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

A wall of dust along the outflow boundary dropped visibility to near zero in McCook. The dust storm moved northeast across the county.

Thunderstorm Wind, Hitchcock

When
May 14, 8:12 PM CST
Where
Hitchcock County, 0.53 mi W of Culbertson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -100.840

Visibility fell to 100 yards with these winds.

Thunderstorm Wind, Red Willow

When
May 14, 8:27 PM CST
Where
Red Willow County, 0.61 mi WNW of (Mck)mc Cook Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
40.204, -100.590

Visibility fell to a half mile in the blowing dust with these winds.

Thunderstorm Wind, Red Willow

When
May 14, 8:31 PM CST
Where
Red Willow County, 3.7 mi ESE of Indianola
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
40.214, -100.353

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262600, 1262605, 1262601, 1262606, 1262602, 1262603, 1262604.